Alert archive / Kansas / Frost Advisories in 2020

Frost Advisory 2, NWS Dodge City, KS

September 28, 2020Hamilton County, Kansas

NWS Dodge City, KS issued this frost advisory at Sep 28, 2020, 2:41 PM MDT for Hamilton County, Kansas. It took effect at Sep 29, 2020, 2:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2020, 2:41 PM MDT (20:41 UTC)
In effect from
Sep 29, 2020, 2:00 AM MDT
Expired
Sep 29, 2020, 8:00 AM MDT
In force
6 hr
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS73 KDDC 282041
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
341 PM CDT Mon Sep 28 2020

KSZ061-290900-
/O.NEW.KDDC.FR.Y.0002.200929T0800Z-200929T1400Z/
Hamilton-
Including the city of Syracuse
241 PM MDT Mon Sep 28 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM MDT TUESDAY...

* WHAT...Low temperatures in the 34 to 36 degree range.

* WHERE...Hamilton County, particularly along the Arkansas River valley.

* WHEN...From 2 AM to 8 AM MDT Tuesday.

* IMPACTS...Early season temperatures this cold could severely damage
  sensitive outdoor vegetation if left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
715 
WWUS73 KDDC 291400
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
900 AM CDT Tue Sep 29 2020

KSZ061-291500-
/O.EXP.KDDC.FR.Y.0002.000000T0000Z-200929T1400Z/
Hamilton-
Including the city of Syracuse
800 AM MDT Tue Sep 29 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM MDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Sep 28, 2:36 PM MDT, 5 minutes earlier.

Area forecast discussion, Sep 28, 2:36 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
336 PM CDT Mon Sep 28 2020

...Updated Short Term, Long Term, and Fire Weather Sections...

.SHORT TERM...(This evening through Tuesday)
Issued at 334 PM CDT Mon Sep 28 2020

The dry northwest flow pattern continues! A deep mid-upper
tropospheric trough will push east through the Short Term period,
but the overall shape of the longer wave hemispheric pattern will
not be changing much. This will result in the continuation of
northwesterly winds in the lower atmosphere, including the surface
along with very dry air. Winds tomorrow will attain more of a
westerly component, however it will be from a classic west-northwest
downslope direction, so we should warm up nicely after a chilly
morning. Speaking of the chilly morning, we will be going with lows
generally in the 37 to 40 degree range across much of the forecast
area. We will go a little colder for lows in vicinity of the Ark
River across Hamilton County where some 34 to 36F lows are possible.
For that reason, we will hoist a Frost Advisory for just that county
across the NWS Dodge City forecast area. Abundant direct insolation,
dry air, and the aforementioned west-northwest winds will allow
temperatures to warm up well into the mid to upper 70s for highs.

.LONG TERM...(Tuesday night through Monday)
Issued at 334 PM CDT Mon Sep 28 2020

Another shortwave trough will round the western/southern periphery
of the larger Hudson Bay gyre mid-week, and this will help push
another weak cold front down into Kansas. Western Kansas will only
see a glancing shot from this cooler airmass, but again it will
remain dry. After a day of afternoon temperatures in the 80s on
Wednesday, we should see Thursday temperatures knocked back down
into the upper 60s to around 70 for highs. Friday and Saturday
should see similar temperature rebounds as we are seeing today
through Wednesday. On Saturday, we would see temperatures back into
the upper 70s to around 80F as western Kansas remains in a dry
northwest flow pattern through the end of this Long Term period (the
end of the upcoming weekend). There does not appear to be any sign
in the longer range global models/ensembles of a fundamental
hemispheric jet stream pattern shift to a wetter regime for western
Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1236 PM CDT Mon Sep 28 2020

Widespread VFR flight category will continue through the period as
northwest flow will persist. Prevailing wind direction will remain
out of the northwest through the TAF period as well. Wind speeds
will be strongest through the first 6 hours of this TAF period at
18 to 22 knots sustained. Gusts will be in the 30 to 35 knot range
at times this afternoon. Wind speeds tonight will be less than 12
knots with winds expected to be 10 to 15 knots during the day
Tuesday.

&&

.FIRE WEATHER...
Issued at 334 PM CDT Mon Sep 28 2020

This afternoon, we have been monitoring hourly relative humidity
values, as they were falling into the upper teens percent across a
few stations with temperatures warming to around 70. Northwest winds
of 20 to 25 mph, gusting to 35 mph at times have certainly resulted
in borderline Red Flag conditions. For Tuesday, we expect the
afternoon relative humidity to fall to 14 to 17 percent as warmer
and drier conditions develop vs. today. That said, the west-
northwest winds will be weaker and are not expected to reach Red
Flag criteria for 3 or more hours. This forecast may change,
however, and the next forecast update later on tonight will need to
watch this potential closely for Critical Fire Weather development
and possible Red Flag issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  39  78  48  85 /   0   0   0   0
GCK  37  77  45  83 /   0   0   0   0
EHA  38  78  46  85 /   0   0   0   0
LBL  38  78  45  86 /   0   0   0   0
HYS  40  77  48  81 /   0   0   0   0
P28  42  76  50  85 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 2 AM to 8 AM MDT Tuesday for KSZ061.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
FIRE WEATHER...Umscheid
Hazardous weather outlook, Sep 28, 3:14 AM MDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
414 AM CDT Mon Sep 28 2020

KSZ030-031-043>046-061>066-074>081-084>090-290915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
414 AM CDT Mon Sep 28 2020 /314 AM MDT Mon Sep 28 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

The wind will pick up out of the north to northwest today at 25-35
mph with gusts over 40. Relative humidity values will fall to
around 17-20% by afternoon. There will be a fire weather risk
mainly driven by the wind for this afternoon.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

Frost Advisories in Kansas, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.